Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 342, NWS Midland/Odessa, TX

June 18, 2019Reeves County, Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2019, 4:10 PM CDT for Reeves County, Ward County, Winkler County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 4:10 PM CDT (21:10 UTC)
Expired
Jun 18, 2019, 5:02 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS54 KMAF 182110
SVRMAF
TXC389-475-495-182215-
/O.NEW.KMAF.SV.W.0342.190618T2110Z-190618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
410 PM CDT Tue Jun 18 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Reeves County in southwestern Texas...
  Ward County in western Texas...
  Southwestern Winkler County in western Texas...

* Until 515 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located 8 miles south of
  Barstow, or 8 miles southeast of Pecos, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pecos, Monahans, Wink, Thorntonville, Barstow, Pyote, Wickett,
  Toyah Lake, B F Goodrich Testing Track, Pecos Municipal Airport,
  Roy Hurd Memorial Airport and Winkler County Airport.

This includes Interstate 20 between mile markers 39 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10334 3165 10333 3166 10333 3185 10318
      3152 10277 3148 10277 3136 10300 3137 10301
      3133 10305 3116 10336 3138 10355
TIME...MOT...LOC 2110Z 232DEG 28KT 3134 10339 

HAIL...1.50IN
WIND...60MPH
 
$$

80
2 follow-up statements
256 
WWUS54 KMAF 182125
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT Tue Jun 18 2019

TXC389-475-495-182215-
/O.CON.KMAF.SV.W.0342.000000T0000Z-190618T2215Z/
Reeves TX-Ward TX-Winkler TX-
425 PM CDT Tue Jun 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL REEVES...WARD AND SOUTHWESTERN WINKLER COUNTIES...

At 425 PM CDT, a severe thunderstorm was located 9 miles southeast of
Barstow, or 12 miles east of Pecos, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pecos, Monahans, Wink, Thorntonville, Barstow, Pyote, Wickett, Toyah
Lake, B F Goodrich Testing Track, Pecos Municipal Airport, Roy Hurd
Memorial Airport and Winkler County Airport.

This includes Interstate 20 between mile markers 39 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10334 3165 10333 3166 10333 3185 10318
      3152 10277 3148 10277 3136 10300 3137 10301
      3133 10305 3116 10336 3138 10355
TIME...MOT...LOC 2125Z 238DEG 23KT 3135 10331 

HAIL...1.00IN
WIND...60MPH
 
$$

80
577 
WWUS54 KMAF 182202
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Tue Jun 18 2019

TXC389-475-495-182212-
/O.CAN.KMAF.SV.W.0342.000000T0000Z-190618T2215Z/
Reeves TX-Ward TX-Winkler TX-
502 PM CDT Tue Jun 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REEVES...WARD AND
SOUTHWESTERN WINKLER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3165 10334 3165 10333 3166 10333 3185 10318
      3152 10277 3148 10277 3136 10300 3137 10301
      3133 10305 3116 10336 3138 10355
TIME...MOT...LOC 2200Z 232DEG 28KT 3153 10304 

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:49 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 18, 1:49 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
149 PM CDT Tue Jun 18 2019

.DISCUSSION...

* Strong to Severe Thunderstorms possible through this evening,
  accompanied by large to very large hail

* Very hot conditions follow late this week

Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected to develop once again through this
evening across mainly west Texas as an upper level disturbance
moves through the ridge and interacts with a moist and very
unstable airmass east of a dryline. Thunderstorms are beginning to
develop in the Davis Mountains and initiation will likely also
occur later this afternoon and early this evening further east
into the Permian Basin as the cap weakens. In these areas cape
values in excess of 3000 j/kg will combine with bulk wind shear of
30 to 40 knots and very steep lapse rates to produce the threat
of large to very large hail and damaging winds. The precipitation
should be east of the forecast area by 19/06z as the shortwave
departs.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms east
of the forecast area. Low level thermal ridging and downslope flow
will allow high temperatures to climb to much above normal values.
Localized Heat Advisory criteria may be met near and along the
Rio Grande River(near Boquillas Canyon) Wednesday and and more
widespread Thursday. Portions of the Permian may also need an
advisory by Thursday as well. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71 101  68 105 /  30   0   0  10
Carlsbad                       68 101  68 104 /   0   0   0   0
Dryden                         73 104  73 108 /  30  10  10   0
Fort Stockton                  72 101  72 105 /  20  10   0  10
Guadalupe Pass                 68  93  68  96 /   0   0   0   0
Hobbs                          64  98  64 101 /  10   0   0   0
Marfa                          61  94  61  97 /  10  10   0  10
Midland Intl Airport           72 102  69 105 /  20   0   0   0
Odessa                         71 102  68 105 /  20   0   0   0
Wink                           68 103  66 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/12
Hazardous weather outlook, Jun 18, 1:13 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Tue Jun 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CDT Tue Jun 18 2019 /1213 PM MDT Tue Jun 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to enhanced risk of
severe storms, capable of producing large hail, damaging winds,
frequent cloud-to-ground lightning, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot temperatures may create a health hazard Thursday and
Friday. Take precautions if performing outdoor activities on these
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 18, 2:00 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
200 PM CDT Tue Jun 18 2019

TXZ075-274-277-278-181945-
Pecos TX-Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
200 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Balmorhea State Park, or 17 miles north of Fort
Davis, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Black
Mountain, Toyahvale, Star Mountain and Buffalo Trail Scout Camp.

This includes Interstate 10 between mile markers 200 and 215.

LAT...LON 3068 10399 3090 10406 3113 10369 3072 10346
TIME...MOT...LOC 1900Z 247DEG 14KT 3084 10390

80
Local storm report, Jun 18, 3:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
310 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             7 S MARFA               30.21N 104.03W
06/18/2019  E1.00 INCH       Presidio           TX   LAW ENFORCEMENT

&&

SCOTT.KLEEBAUER
Local storm report, Jun 18, 3:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
339 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 N VERHALEN            31.16N 103.59W
06/18/2019  E1.75 INCH       Reeves             TX   PUBLIC

            LOTS OF QUARTER AND GOLF BALL SIZED HAIL MIXED.

&&

SCOTT.KLEEBAUER
Special weather statement, Jun 18, 3:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Tue Jun 18 2019

TXZ075-274-277-278-182130-
Pecos TX-Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
352 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES...NORTHERN BREWSTER AND EAST CENTRAL JEFF DAVIS
COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Balmorhea State Park, or 13 miles north of Fort Davis,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea Lake, Balmorhea State Park, Buffalo Trail Scout Camp,
Toyahvale and Star Mountain.

This includes Interstate 10 between mile markers 215 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3063 10398 3092 10398 3106 10325 3063 10334
TIME...MOT...LOC 2052Z 266DEG 13KT 3076 10381

87
Special weather statement, Jun 18, 3:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT Tue Jun 18 2019

TXZ279-282-182130-
Central Brewster County TX-Lower Brewster County TX-
359 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lajitas, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2917 10361 2916 10365 2917 10366 2919 10371
      2918 10372 2923 10376 2922 10378 2924 10378
      2925 10377 2925 10378 2950 10366 2941 10338
      2915 10359
TIME...MOT...LOC 2059Z 210DEG 29KT 2919 10370

12
Special weather statement, Jun 18, 4:09 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT Tue Jun 18 2019

TXZ279-280-282-182130-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
409 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 430 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chisos Basin, or near Panther Junction, moving east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panther Junction, Chisos Basin and Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2924 10336 2940 10338 2949 10318 2923 10312
TIME...MOT...LOC 2109Z 259DEG 6KT 2934 10331

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:01 PM CDTSpecial Weather StatementMAFCulberson44 min
Jun 17, 7:27 PM CDTAreal Flood AdvisoryMAFGaines2 hr
Jun 17, 7:30 PM CDTSevere Thunderstorm WarningMAFGaines60 min
Jun 17, 7:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
Jun 17, 7:52 PM CDTSpecial Weather StatementMAFBrewster38 min
Jun 17, 8:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jun 17, 8:33 PM CDTSevere Thunderstorm WarningMAFBrewster25 min
Jun 17, 8:42 PM CDTSpecial Weather StatementMAFGaines48 min
Jun 17, 9:07 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
Jun 17, 9:44 PM CDTSpecial Weather StatementMAFGaines46 min
Jun 17, 11:35 PM CDTSpecial Weather StatementMAFCochran25 min
Jun 18, 1:39 AM CDTSpecial Weather StatementMAFDawson36 min
Jun 18, 2:18 AM CDTSpecial Weather StatementMAFDawson27 min
Jun 18, 2:21 AM CDTSpecial Weather StatementMAFScurry24 min
Jun 18, 2:48 AM CDTSpecial Weather StatementMAFBorden, Scurry27 min
Jun 18, 3:15 AM CDTSpecial Weather StatementMAFBorden, Scurry45 min
Jun 18, 3:18 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Jun 18, 3:36 AM CDTSpecial Weather StatementMAFGaines24 min
Jun 18, 2:00 PM CDTSpecial Weather StatementMAFReeves45 min
Jun 18, 2:08 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio67 min
Jun 18, 2:18 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves57 min
Jun 18, 3:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio64 min
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves62 min
Jun 18, 3:14 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio, Reeves3 hr
Jun 18, 3:52 PM CDTSpecial Weather StatementMAFReeves38 min
Jun 18, 3:59 PM CDTSpecial Weather StatementMAF31 min
Jun 18, 4:06 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 18, 4:09 PM CDTSpecial Weather StatementMAFBrewster21 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningMAFBrewster32 min
Jun 18, 4:35 PM CDTSevere Thunderstorm WarningMAFPecos55 min
Jun 18, 4:42 PM CDTSpecial Weather StatementMAFReeves48 min
Jun 18, 4:48 PM CDTAreal Flood AdvisoryMAFPecos117 min
Jun 18, 4:52 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Jun 18, 5:35 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 18, 5:54 PM CDTSpecial Weather StatementMAFHoward51 min
Jun 18, 6:00 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell60 min
Jun 18, 6:13 PM CDTSpecial Weather StatementMAFMitchell47 min
Jun 18, 6:23 PM CDTSpecial Weather StatementMAFTerrell37 min
Jun 18, 6:26 PM CDTSpecial Weather StatementMAFPresidio19 min
Jun 18, 6:30 PM CDTSpecial Weather StatementMAFPecos30 min
Jun 18, 6:35 PM CDTSpecial Weather StatementMAF25 min
Jun 18, 6:50 PM CDTSpecial Weather StatementMAFDawson40 min
Jun 18, 6:54 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
Jun 18, 6:57 PM CDTSpecial Weather StatementMAFTerrell48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.